North Dakota, 2020

Tornadoes and Hail in North Dakota, June 28, 2020

June 28, 2020 · NWS BIS · 26 events in 7 counties and zones

Thunderstorms developed in the afternoon along a frontal boundary aligned north to south over the western and central parts of North Dakota. Initially, storms formed along the northern portions of the boundary, then developed south.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$185,000
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Thunderstorms developed in the afternoon along a frontal boundary aligned north to south over the western and central parts of North Dakota. Initially, storms formed along the northern portions of the boundary, then developed south. A highly visible tornado developed over southern Morton County in the evening, then two tornadoes developed within minutes of each other in Bottineau County, with the second one damaging two properties. The largest hail was the size of a tennis ball, which occurred in Morton County. The strongest wind gust was 75 mph, and occurred in Bottineau County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 28, 1:14 PM CST, 2 hours 36 minutes earlier.

Area forecast discussion, Jun 28, 1:14 PM CST, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
214 PM CDT Sun Jun 28 2020

.SHORT TERM...(This evening through Monday night)
Issued at 131 PM CDT Sun Jun 28 2020

Convection initiation and storm mode will be the main forecast
issues this afternoon/evening, with likely the same question
again on Monday.

An upper low to our west will keep a chance of storms, some
severe, through the short term period.

It looks more and more like convection will ire along a frontal
boundary that is currently situated from around Stanley south New
Salem to west of Mobridge SD. Very unstable airmass is currently
situated along and ahead of this boundary with ML Cape values in
excess of 3500-4000 J/KG over much of central ND. With continued
daytime heating and what appears to be a modest cap at best, think
storms will begin to develop along this boundaryaround 3-5 PM
this afternoon, probably in the north where CAP is weakest, and
then building south along the front. Although very unstable, bulk
shear is minimal, but with 20-25 knots of effective bulk shear
along the boundary, some storms could be supercells, with very
large hail. A tornado can not be ruled out given the potential for
supercells and a favorable thermodynamic profile with low LCL
heighs and high LCL to LFC humidity. Helicity is not off the
charts, but sufficient, if supercells can develop.

There is still uncertainty with storm mode as initial movement
would likely be nearly parallel to the boundary, and bulk shear
decreases rapidly east of the boundary. Thus a mix of multicell
clusters and supercells could develop with very large hail, as
well as winds to 70 mph being the main threats.

There will also be a risk of very heavy rain with any storms that
do develop. Precipitable water is maximized over the north central
with continued strong moisture transport along and east of the
highway 83 corridor. The north central would probably be the area
of most concern, but with best potentail for training storms a
little farther north into Canada. As you go south of the
International border, the storm coverage gets spottier pretty
quick. Also given our lack of rainfall, most area outside of any
city limits would be able to handle a good amount of rainfall
before runoff becomes a significant issue.

As for thunderstorms moving into the southwest later this
evening, the risk for strong to severe storms remains with strong
winds being the main threat. Latest HREF does show some UH tracks
approaching the west central and soutwest but most are farther
south into western South Dakota. Will certainly need to continue
to monitor. The bulk shear environment over western ND is much
stronger, but the instability is quite a bit weaker. Will see how
things develop with convection in the high plains this afternoon.

On Monday, the frontal bounary sets back up to our west as the
closed upper low tracks from Idaho into western Montana. It looks
like we could see another round of thunderstors develop in an area
of convergence along the boundary as it sits over western ND Late
Monday afternoon into Tuesday evening with very unstable air once
again to the east. A simlar solution to Today might again play out
with the best bulk shear along and west of the boundary, and a very
unstable airmass with modest shear to the east. Any storm that do
develop would again have the potential to develop quickly with a
mix of linear segments and supercells possible once again.
Convection will probably dissipate over central ND late Monday
night, with strong capping holding over the James River Valley
into the Turtle Mountains and points east.

.LONG TERM...(Tuesday through Sunday)
Issued at 131 PM CDT Sun Jun 28 2020

Near daily thunderstorm chances will continue through the long term
portion of the forecast.

On Tuesday, the upper low lifts from Montana into southern British
Columbia, Canada, while additional energy rotates through the base
of the upper low. This will push the quasi-stationary bounday that
has been lingering over western and central ND, into the eastern
portion of the state. Very unstable airmass will shift into the
James to Red River Valley Tuesday afternoon, with meridional flow
continuing over western and central ND. Showers and thunderstorms
will remain a threat over the west, but the higher risk of severe
storms will shift to along and east of the Highway 83 corridor.

Potentially a little bit of a break from severe weather Wednesday
and Thursday with some drier air pushing into the forecast area.
However, we will remain within a broad area of shouthwest upper flow
with diurnally driven showers and thunderstorms not out of the
question either day. Daytime highs will be in the upper 70s to mid
80s Wednesday and warming into the 80s on Thursday.

Potentially a little more upper level ridging on Friday and into
next weekend. Thus warmer temperatures in the 80s and 90s would
be in store with more isolated to scattered convection.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 131 PM CDT Sun Jun 28 2020

Look for thunderstorms to develop, most likely east of KXWA and
KDIK this afternoon or early evening. KMOT will see the greatest
risk of strong to severe storms. Storms may develop south into
Bismarck early this evening. Will highlight these TAF sites as the
main risk for severe storms. Probability for storms to reach
Jamestown, or additional storms to move into KDIK and KISN later
this evening is even lower. MVFR to IFR ceilings are a possibility
early Monday morning across western and central ND.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...TWH
LONG TERM...TWH
AVIATION...TWH
Hazardous weather outlook, Jun 28, 2:50 PM CST, 1 hour before
Hazardous Weather Outlook
National Weather Service Bismarck ND
350 PM CDT Sun Jun 28 2020

NDZ001-002-009-017-031-032-040-043-292100-
Divide-Burke-Williams-McKenzie-Golden Valley-Billings-Slope-
Bowman-
350 PM CDT Sun Jun 28 2020 /250 PM MDT Sun Jun 28 2020/

This Hazardous Weather Outlook is for portions of northwest North
Dakota and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are forecast the rest of this afternoon and tonight,
some could be severe. The main hazards will be large hail around
quarter size and damaging wind gusts around 60 mph. Very heavy
rain is also possible with the storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Chances for thunderstorms Monday through Wednesday and some
could be severe and with heavy rain, but there remains
uncertainty in the timing and location of the greatest risks.

.SPOTTER INFORMATION STATEMENT...

Weather spotters may be needed.

NDZ023-025-036-037-046>048-050-051-292100-
Wells-Foster-Kidder-Stutsman-Emmons-Logan-La Moure-McIntosh-
Dickey-
350 PM CDT Sun Jun 28 2020

This Hazardous Weather Outlook is for portions of south central
North Dakota and southeast North Dakota.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms are forecast tonight, some could be
severe. The main hazards will be large hail around quarter size
and damaging wind gusts around 60 mph. Very heavy rain is also
possible with the storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Chances for thunderstorms Monday through Wednesday and some
could be severe and with heavy rain, but there remains
uncertainty in the timing and location of the greatest risks.

.SPOTTER INFORMATION STATEMENT...

Weather spotters may be needed.

NDZ003>005-010>013-018>022-033>035-041-042-044-045-292100-
Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce-Dunn-
Mercer-Oliver-McLean-Sheridan-Stark-Morton-Burleigh-Hettinger-
Grant-Adams-Sioux-
350 PM CDT Sun Jun 28 2020 /250 PM MDT Sun Jun 28 2020/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Numerous severe thunderstorms are expected. The main hazards will
be tornadoes, very large and destructive hail up to tennis ball
size, and damaging wind gusts around 70 mph. Very heavy rain is
also possible with the storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Chances for thunderstorms Monday through Wednesday and some
could be severe and with heavy rain, but there remains
uncertainty in the timing and location of the greatest risks.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will be needed.

JP Martin

The radar

The Bismarck radar (KBIS), 93 km away, was scanning. The volume nearest the first event began at 21:51 UTC.

Open the radar archive at this moment

Event by event

20 hail, 3 tornado, 2 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.

Hail, McLean

When
June 28, 3:50 PM CST to 3:52 PM CST
Where
McLean County, Riverdale
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
47.500, -101.370

Hail, McHenry

When
June 28, 3:57 PM CST to 3:59 PM CST
Where
McHenry County, 7 mi NNW of Granville
Measured
0.75 in hail
Reported by
Public
Coordinates
48.360, -100.900

Funnel Cloud, McHenry

When
June 28, 4:00 PM CST to 4:03 PM CST
Where
McHenry County, 0.83 mi SSW of Norwich
Reported by
Public
Coordinates
48.240, -100.990

Hail, McHenry

When
June 28, 4:00 PM CST to 4:03 PM CST
Where
McHenry County, 5.6 mi N of Norwich
Measured
1.5 in hail
Reported by
Public
Coordinates
48.330, -100.960

Hail, McHenry

When
June 28, 4:03 PM CST to 4:05 PM CST
Where
McHenry County, 0.46 mi W of Norwich
Measured
1.75 in hail
Reported by
Public
Coordinates
48.250, -100.990

Hail, Ward

When
June 28, 4:24 PM CST to 4:26 PM CST
Where
Ward County, 0.83 mi NNW of Surrey
Measured
1.75 in hail
Reported by
Public
Coordinates
48.240, -101.140

Hail, McHenry

When
June 28, 4:25 PM CST to 4:27 PM CST
Where
McHenry County, 0.83 mi NNW of Norwich
Measured
1 in hail
Reported by
Public
Coordinates
48.260, -100.990

Hail, Ward

When
June 28, 4:25 PM CST to 4:28 PM CST
Where
Ward County, 1.84 mi E of Surrey
Measured
1 in hail
Reported by
Public
Coordinates
48.230, -101.090

Hail, Ward

When
June 28, 5:00 PM CST to 5:03 PM CST
Where
Ward County, Foxholm
Measured
0.88 in hail
Reported by
Public
Coordinates
48.370, -101.570

Hail, Oliver

When
June 28, 5:20 PM CST to 5:23 PM CST
Where
Oliver County, Center
Measured
0.88 in hail
Reported by
Public
Coordinates
47.120, -101.300

Hail, Oliver

When
June 28, 5:45 PM CST to 5:47 PM CST
Where
Oliver County, Center
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.120, -101.300

Hail, Renville

When
June 28, 5:45 PM CST to 5:48 PM CST
Where
Renville County, 1.94 mi WSW of Loraine
Measured
1 in hail
Reported by
Public
Coordinates
48.860, -101.590

Hail, Oliver

When
June 28, 6:08 PM CST to 6:10 PM CST
Where
Oliver County, 5.11 mi SE of Center
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
47.070, -101.220

Funnel Cloud, Ward

When
June 28, 6:17 PM CST to 6:20 PM CST
Where
Ward County, 4.63 mi WNW of Burlington
Reported by
Other Federal Agency
Coordinates
48.310, -101.510

Hail, Oliver

When
June 28, 6:18 PM CST to 6:21 PM CST
Where
Oliver County, 5.64 mi E of Center
Measured
1 in hail
Reported by
Public
Coordinates
47.120, -101.180

Hail, Oliver

When
June 28, 6:28 PM CST to 6:31 PM CST
Where
Oliver County, 5.69 mi W of Price
Measured
2 in hail
Reported by
Public
Coordinates
47.070, -101.070

Hail, Bottineau

When
June 28, 6:40 PM CST to 6:42 PM CST
Where
Bottineau County, 4.6 mi ESE of Lansford
Measured
1 in hail
Reported by
Public
Coordinates
48.600, -101.280

Hail, Morton

When
June 28, 7:00 PM CST to 7:03 PM CST
Where
Morton County, 5.61 mi SE of Sweet Briar
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.770, -101.100

Hail, Morton

When
June 28, 7:05 PM CST to 7:08 PM CST
Where
Morton County, 6.23 mi E of Flasher
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.440, -101.100

Hail, Bottineau

When
June 28, 7:12 PM CST to 7:15 PM CST
Where
Bottineau County, 6.34 mi SW of Maxbass
Measured
1 in hail
Reported by
Public
Coordinates
48.650, -101.220

Hail, Bottineau

When
June 28, 7:15 PM CST to 7:18 PM CST
Where
Bottineau County, 6.17 mi SSW of Maxbass
Measured
1 in hail
Reported by
Public
Coordinates
48.640, -101.190

Hail, Morton

When
June 28, 7:20 PM CST to 7:24 PM CST
Where
Morton County, 4.29 mi W of Breien
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
46.380, -101.020

Tornado, Morton

When
June 28, 7:27 PM CST to 7:39 PM CST
Where
Morton County, 5.2 mi WSW of Breien to 4.37 mi WSW of Breien
Rating
EFU
Path length
1.26 mi
Path width
100 yd
Reported by
Public
Coordinates
46.350, -101.030

The tornado touched down west-southwest of Breien. The tornado produced no damage to evaluate and so by National Weather Service policy was rated EF Unknown.

Tornado, Bottineau

When
June 28, 8:00 PM CST to 8:02 PM CST
Where
Bottineau County, 6.95 mi ESE of Roth to 6.93 mi E of Roth
Rating
EFU
Path length
0.39 mi
Path width
50 yd
Reported by
Public
Coordinates
48.930, -100.450

The tornado touched down east-northeast of Carbury. The tornado produced no damage to evaluate and so by National Weather Service policy was rated EF Unknown. This was the first of two tornadoes near this location within minutes of each other. The second tornado impacted structures and produced damage.

Thunderstorm Wind, Bottineau

When
June 28, 8:02 PM CST to 8:06 PM CST
Where
Bottineau County, 3.9 mi NNE of Bottineau Arpt
Measured
65 kt (75 mph) estimated gust
Property damage
$35,000
Reported by
Law Enforcement
Coordinates
48.880, -100.380

Power lines blew down and a large tree blew down onto a road.

Tornado, Bottineau

When
June 28, 8:05 PM CST to 8:10 PM CST
Where
Bottineau County, 6.71 mi N of Bottineau to 7 mi E of Roth
Rating
EF1
Path length
1 mi
Path width
100 yd
Property damage
$150,000
Reported by
Public
Coordinates
48.926, -100.451

The tornado touched down east-northeast of Carbury, and based on the damage that occurred was rated EF-1. This was the second of two tornadoes near this location within minutes of each other. Two properties were damaged by this second tornado. Damaged was a barn door blown off and the roof torn off, a machine shed damaged, a swing set blown away and large trees snapped and uprooted. A car port was also damaged. Tornado winds were estimated, based on the damage done, at around 95 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2020Every state in 2020This day in weather historyThe tornado archive for North Dakota, 2020Warnings in North Dakota, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 893273, 893275, 893276, 893278, 893279, 893280, 893283, 893284, 893286, 893287, 893289, 893291, 893292, 893293, 893294, 893309, 893310, 893313, 893314, 893316, 893318, 893322, 893337, 893532, 893552, 893542.